Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 158, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Apr 30, 2017, 9:58 AM CDT for Calhoun County, Tallahatchie County, Yalobusha County, Mississippi. It was in force for 62 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 30, 2017, 9:58 AM CDT (14:58 UTC)
- Expired
- Apr 30, 2017, 11:00 AM CDT
- In force
- 62 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Calhoun County, MS, Tallahatchie County, MS, Yalobusha County, MS
The radar
The Columbus AFB radar (KGWX), 144 km from the middle of the area, began a volume at 14:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 30, 10:14 AM CDT | TSTM WND DMG | Coffeeville, MS | MULTIPLE TREES DOWN AND LOTS OF ROOF DAMAGE TO A HOUSE. TIME IS RADAR ESTIMATED. |
| Apr 30, 10:26 AM CDT | TORNADO | 3 Se Sabougla, MS | TORNADO BEGAN APPROXIMATELY 4 MILES WEST OF SLATE SPRINGS...LIFTING 1 MILE NORTHEAST OF SABOUGLA. THIS TORNADO WAS RATED EF1 WITH A PATH LENGTH OF 2.7 MILES AND A MAXIMUM PATH WIDE OF 50 YARDS. SEVERAL OUTBUILDINGS WERE DAMAGED OR DESTROYED AND NUMEROUS TREES |
| Apr 30, 10:30 AM CDT | TSTM WND DMG | Slate Spring, MS | TREE DAMAGE AND A FUNNEL CLOUD REPORTED. POSSIBLE TORNADO DAMAGE. |
| Apr 30, 10:35 AM CDT | TSTM WND DMG | 2 Sw Calhoun City, MS | ROOF DAMAGE NEAR HWY 8/9 INTERSECTION. |
| Apr 30, 10:40 AM CDT | TSTM WND DMG | Bruce, MS | MULTIPLE TREES DOWN ACROSS THE COUNTY, ROOFS OFF OF A COUPLE OF HOUSES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 3.0 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -292 J/kg
- Mixed-layer LCL
- 811 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- -47 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
463
WUUS54 KMEG 301458
SVRMEG
MSC013-135-161-301600-
/O.NEW.KMEG.SV.W.0158.170430T1458Z-170430T1600Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
958 AM CDT SUN APR 30 2017
The National Weather Service in Memphis has issued a
* Severe Thunderstorm Warning for...
Yalobusha County in northwestern Mississippi...
Calhoun County in northeastern Mississippi...
Tallahatchie County in northwestern Mississippi...
* Until 1100 AM CDT
* At 957 AM CDT, severe thunderstorms were located along a line
extending from near Minter City to near Holcomb to near North
Carrollton, moving northeast at 50 mph.
HAZARD...60 mph wind gusts. This storm has a history of producing
wind damage.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Water Valley, Charleston, George Payne State Park, Bruce, Calhoun
City, Derma, Coffeeville, Pittsboro, Slate Springs, Enid, Paynes,
Sabougla, Banner, Velma, Scobey, Big Creek, Glendora, Distall,
Ellard and Tyson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3372 9031 3378 9018 3378 9017 3381 9019
3381 9033 3416 9007 3419 8951 3416 8951
3416 8924 3372 8927 3372 8951 3387 8951
3387 8977 3390 8977 3390 8992 3383 8993
3381 8998 3381 9013 3372 9014
TIME...MOT...LOC 1457Z 211DEG 41KT 3379 9026 3372 9001 3352 8996
HAIL...<.75IN
WIND...60MPH
$$1 follow-up statement
489
WWUS54 KMEG 301548
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
1048 AM CDT SUN APR 30 2017
MSC135-301558-
/O.CAN.KMEG.SV.W.0158.000000T0000Z-170430T1600Z/
Tallahatchie MS-
1048 AM CDT SUN APR 30 2017
...THE SEVERE THUNDERSTORM WARNING FOR TALLAHATCHIE COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 700 PM CDT for northeastern
and northwestern Mississippi.
LAT...LON 3416 8990 3419 8951 3416 8951 3416 8924
3372 8927 3372 8951 3387 8951 3387 8977
3390 8977 3390 8978 3398 8980
TIME...MOT...LOC 1548Z 231DEG 44KT 3425 9007 3418 8982 3398 8977
$$
MSC013-161-301600-
/O.CON.KMEG.SV.W.0158.000000T0000Z-170430T1600Z/
Yalobusha MS-Calhoun MS-
1048 AM CDT SUN APR 30 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 AM CDT
FOR YALOBUSHA AND CALHOUN COUNTIES...
At 1048 AM CDT, severe thunderstorms were located along a line
extending from 6 miles northeast of Crowder to near George Payne
State Park to near Coffeeville, moving northeast at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Water Valley, George Payne State Park, Bruce, Calhoun City, Derma,
Coffeeville, Pittsboro, Slate Springs, Sabougla, Banner, Velma, Big
Creek, Ellard, Tyson, Gums, Retreat, Dentontown, Spearman, Bryant and
Benwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 700 PM CDT for northeastern
and northwestern Mississippi.
LAT...LON 3416 8990 3419 8951 3416 8951 3416 8924
3372 8927 3372 8951 3387 8951 3387 8977
3390 8977 3390 8978 3398 8980
TIME...MOT...LOC 1548Z 231DEG 44KT 3425 9007 3418 8982 3398 8977
HAIL...<.75IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 6:40 AM CDT, 3 hours 18 minutes earlier.
Area forecast discussion, Apr 30, 6:40 AM CDT, 3 hours 18 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Memphis TN
640 AM CDT Sun Apr 30 2017
.UPDATE...
Updated for 12Z Aviation Forecast Discussion below.
&&
.PREV DISCUSSION... /issued 455 AM CDT Sun Apr 30 2017/
DISCUSSION...
Early morning GOES water vapor imagery showed a closed upper low
centered over western OK. A downstream plume of tropical moisture
extended north through the lower and middle MS River Vally. An
axis of 2 inch precipitable water values extended north up the MS
River delta of the Midsouth. Several rounds of storms had affected
eastern AR, the MO bootheel and northwest TN earlier this morning,
with bowing segments producing damaging winds and several mesovortices
noted on radar. Despite the progressive nature of most of the storms,
rainfall rates exceeding 5 inches per hour has resulted in flash
flooding.
Rapid update convection-allowing short term models have struggled
a bit with timing and location of storms, as meso-lows have
formed and affected storm evolution. Expect this trend to continue,
as storms lift into the Midsouth from the Arklamiss region this
morning. Eventually, expected a well-defined back side of the
storms to form as the midlevel trof axis rotates through. Storms
should reach the TN River by early afternoon.
Although the storm total rain amounts east of the MS River will
not likely be as impressive as over eastern AR, intense rainfall
rates will still lead to heightened risk of flash flooding. The
Flash Flood Watch was therefore expanded east, to include all of
north MS and additional areas of west TN through this afternoon.
By midevening, tranquil weather will prevail over the Midsouth,
with a cool and much drier airmass prevailing. Following modest
low level moisture return on Tuesday, rain chances return on
Wednesday, associated with a deepening northern branch low dropping
into the Midsouth from the central plains. Temperatures through
late week will prevail below normal, with cloudy skies and cold
advection limiting low level atmospheric instability. 00Z GFS
progs 1000-500 mb thicknesses of 543 dm over northeast AR and the
MO bootheel Friday morning - with precipitation. Quite unusual for
early May.
Next weekend should see the upper low lift out, with weak northwest
flow aloft prevailing, downstream of upper ridging over the plains.
PWB
&&
.AVIATION...
12Z TAFs
Primary aviation weather impacts (mainly TS and associated IFR
visibilities) will occur within the first 6 to 8 hours of the
TAF. Few changes from earlier TAF package, other than to back
winds to the E/SE early on due to a wake low over northwest AR.
This feature will lift into MO this morning, with pressure
gradient veering winds back to the synoptically- favored south
direction. Overall, followed the 10Z HRRR timing of TSRA.
PWB
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch until 4 PM CDT this afternoon for Clay-
Craighead-Crittenden-Cross-Greene-Lawrence-Lee AR-
Mississippi-Phillips-Poinsett-Randolph-St. Francis.
Wind Advisory until 7 PM CDT this evening for Clay-Craighead-
Crittenden-Cross-Greene-Lawrence-Lee AR-Mississippi-
Phillips-Poinsett-Randolph-St. Francis.
MO...Flash Flood Watch until 4 PM CDT this afternoon for Dunklin-
Pemiscot.
Wind Advisory until 7 PM CDT this evening for Dunklin-Pemiscot.
MS...Wind Advisory until 7 PM CDT this evening for Alcorn-Benton MS-
Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.
Flash Flood Watch through this evening for Alcorn-Benton MS-
Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.
TN...Wind Advisory until 7 PM CDT this evening for Benton TN-Carroll-
Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
McNairy-Obion-Shelby-Tipton-Weakley.
Flash Flood Watch through this evening for Chester-Crockett-Dyer-
Fayette-Gibson-Hardeman-Haywood-Lake-Lauderdale-Madison-
McNairy-Obion-Shelby-Tipton.
&&Hazardous weather outlook, Apr 30, 3:24 AM CDT, 6 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 324 AM CDT Sun Apr 30 2017 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-011030- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 324 AM CDT Sun Apr 30 2017 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight There is an Slight Risk severe thunderstorms today for far eastern Arkansas, the Missouri bootheel, all of west Tennessee and all of north Mississippi. Thunderstorms will move across the Midsouth through the afternoon, with peak chances for severe thunderstorms during the morning and early afternoon. Primary severe weather risks include damaging winds and intense rainfall rates sufficient to produce flash flooding. There is a secondary threat of short-lived tornadoes. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed through this afternoon. PWB
In the hours before
Special weather statement, Apr 30, 8:42 AM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Memphis TN
842 AM CDT SUN APR 30 2017
ARZ028-MOZ115-TNZ019-048-049-301415-
Mississippi AR-Pemiscot MO-Tipton TN-Lauderdale TN-Dyer TN-
842 AM CDT SUN APR 30 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 915 AM CDT
FOR...
Eastern Mississippi County in eastern Arkansas...
Southern Pemiscot County in southeastern Missouri...
Tipton County in western Tennessee...
Lauderdale County in western Tennessee...
Western Dyer County in western Tennessee...
At 841 AM CDT...strong thunderstorms were producing winds at least 40
mph was located along a line extending from near Cooter to
Dixonville. Movement was northeast at 50 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in eastern Mississippi...southern Pemiscot...Tipton...
Lauderdale and western Dyer Counties should monitor this storm
closely.
LAT...LON 3619 8952 3540 8954 3539 8962 3537 8964
3539 8965 3539 8970 3541 8970 3540 8973
3540 8977 3538 8978 3540 9000 3619 8995
TIME...MOT...LOC 1341Z 211DEG 45KT 3599 8986 3542 8975
JOHNSONLocal storm report, Apr 30, 8:44 AM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
844 AM CDT SUN APR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 AM FLASH FLOOD MARMADUKE 36.19N 90.39W
04/30/2017 GREENE AR BROADCAST MEDIA
CITY PARK AND SEVERAL PARKING LOTS FLOODED WITH 2 FEET OF
WATER.
&&
JABSpecial weather statement, Apr 30, 8:44 AM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Memphis TN
844 AM CDT SUN APR 30 2017
ARZ036-TNZ088-301415-
Crittenden AR-Shelby TN-
844 AM CDT SUN APR 30 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 915 AM CDT
FOR...
East central Crittenden County in eastern Arkansas...
Shelby County in western Tennessee...
At 844 AM CDT...a strong thunderstorm producing winds at least 40 mph
was located over Millington, moving northeast at 70 mph.
Dangerous cloud to ground lightning is also possible with this
thunderstorm.
People in east central Crittenden and Shelby Counties should monitor
this storm closely.
LAT...LON 3540 9001 3538 8978 3540 8977 3540 8973
3541 8973 3540 8971 3541 8970 3539 8970
3539 8965 3537 8964 3537 8963 3499 8973
3500 9024
TIME...MOT...LOC 1344Z 211DEG 60KT 3531 8988
JOHNSONSpecial weather statement, Apr 30, 9:28 AM CDT, 30 minutes before
Special Weather Statement
National Weather Service Memphis TN
928 AM CDT SUN APR 30 2017
TNZ001-002-019-020-051-301500-
Lake TN-Crockett TN-Obion TN-Dyer TN-Gibson TN-
928 AM CDT SUN APR 30 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1000 AM CDT
FOR...
Lake County in western Tennessee...
Northwestern Crockett County in western Tennessee...
Obion County in western Tennessee...
Eastern Dyer County in western Tennessee...
Northwestern Gibson County in western Tennessee...
At 927 AM CDT...strong thunderstorms were producing pea size hail or
larger and winds at least 40 mph was located along a line extending
from 6 miles north of Tiptonville to near Chestnut Bluff. Movement
was northeast at 50 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in Lake...northwestern Crockett...Obion...eastern Dyer and
northwestern Gibson Counties should monitor this storm closely.
LAT...LON 3650 8911 3605 8897 3578 8931 3585 8935
3588 8934 3591 8937 3636 8952 3638 8951
3644 8955 3646 8952 3650 8954 3650 8949
3647 8949 3646 8946 3650 8942 3651 8931
TIME...MOT...LOC 1427Z 218DEG 42KT 3648 8948 3584 8928
JOHNSONLocal storm report, Apr 30, 9:54 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
954 AM CDT SUN APR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 AM TSTM WND DMG COVINGTON 35.57N 89.65W
04/30/2017 TIPTON TN EMERGENCY MNGR
POLES SNAPPED, POWER LINES DOWN, AND SEVERAL TREES
SNAPPED WITH DAMAGE EXTENDING THROUGH TOWN. POSSIBLE
TORNADO.
&&
ZDMSpecial weather statement, Apr 30, 9:57 AM CDT, 1 minute before
Special Weather Statement
National Weather Service Memphis TN
957 AM CDT SUN APR 30 2017
TNZ002-003-020-301545-
Weakley TN-Obion TN-Gibson TN-
957 AM CDT SUN APR 30 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1045 AM CDT
FOR...
Northwestern Weakley County in western Tennessee...
Eastern Obion County in western Tennessee...
Northwestern Gibson County in western Tennessee...
At 957 AM CDT...strong thunderstorms were producing winds at least 40
mph was located along a line extending from near Union City to near
Kenton. Movement was northeast at 50 mph.
Very heavy rain is also possible with this thunderstorm.
People in northwestern Weakley...eastern Obion and northwestern
Gibson Counties should monitor this storm closely.
LAT...LON 3633 8866 3614 8911 3643 8920 3651 8914
3650 8870
TIME...MOT...LOC 1457Z 211DEG 45KT 3644 8913 3616 8907
JOHNSONThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 7:39 PM CDT | Special Weather Statement | MEG | DeSoto, Quitman, Tate | 51 min |
| Apr 29, 7:41 PM CDT | Special Weather Statement | MEG | DeSoto, Quitman, Tate | 49 min |
| Apr 29, 7:43 PM CDT | Severe Thunderstorm Warning | MEG | DeSoto, Panola, Quitman, Tate, Tunica | 47 min |
| Apr 29, 8:19 PM CDT | River Flood Warning | MEG | Tallahatchie | 47 hr |
| Apr 29, 8:19 PM CDT | River Flood Warning | MEG | Lafayette, Marshall, Union | 53 hr |
| Apr 29, 8:23 PM CDT | Severe Thunderstorm Warning | MEG | DeSoto, Lafayette, Marshall, Panola, Quitman, Tate | 67 min |
| Apr 29, 9:12 PM CDT | Severe Thunderstorm Warning | MEG | DeSoto | 48 min |
| Apr 30, 1:15 AM CDT | Severe Thunderstorm Warning | MEG | DeSoto, Tunica | 45 min |
| Apr 30, 2:17 AM CDT | Wind Advisory | MEG | Alcorn, Benton, Calhoun, Chickasaw, Coahoma, DeSoto and 16 more | 17 hr |
| Apr 30, 7:38 AM CDT | Special Weather Statement | MEG | Coahoma | 52 min |
| Apr 30, 10:25 AM CDT | Tornado Warning | MEG | Calhoun | 39 min |
| Apr 30, 10:34 AM CDT | Severe Thunderstorm Warning | MEG | Lafayette, Panola | 41 min |
| Apr 30, 10:50 AM CDT | Severe Thunderstorm Warning | MEG | DeSoto, Marshall, Tate | 40 min |
| Apr 30, 10:57 AM CDT | Severe Thunderstorm Warning | MEG | Lafayette, Pontotoc, Union | 48 min |
| Apr 30, 10:59 AM CDT | Severe Thunderstorm Warning | MEG | Lafayette, Pontotoc, Union | 46 min |
| Apr 30, 11:36 AM CDT | Severe Thunderstorm Warning | MEG | Alcorn, Benton, Tippah | 39 min |
| Apr 30, 12:45 PM CDT | River Flood Warning | MEG | Monroe | 50 hr |
| Apr 30, 12:45 PM CDT | River Flood Warning | MEG | Monroe | 42 hr |
| Apr 30, 12:58 PM CDT | River Flood Advisory | MEG | Coahoma, Tunica | 4 days |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.